Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 60, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 24, 2005, 11:45 PM CDT for Morton County, Kansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2005, 11:45 PM CDT (04:45 UTC)
- Expired
- May 25, 2005, 12:31 AM CDT
- In force
- 46 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
County Morton County, KS
The radar
The Dodge City radar (KDDC), 178 km from the middle of the area, began a volume at 04:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 8:45 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 4.8 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2265 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 1234 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 250445 SVRDDC KSC129-250530- /O.NEW.KDDC.SV.W.0060.050525T0445Z-050525T0530Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 1145 PM CDT TUE MAY 24 2005 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MORTON COUNTY IN SOUTHWEST KANSAS. * UNTIL 1230 AM CDT(1130 PM MDT) * AT 1140 PM CDT(1040 PM MDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 13 MILES SOUTHWEST OF RICHFIELD...MOVING SOUTHEAST AT 35 MPH. * LOCATIONS IMPACTED INCLUDE... RURAL AREAS OF MORTON COUNTY... RICHFIELD... WILBURTON... ROLLA... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3730 10204 3700 10203 3701 10158 3728 10157 $$ KRUSE
3 follow-up statements
000 WWUS53 KDDC 250459 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 1158 PM CDT TUE MAY 24 2005 KSC129-250530- /O.CON.KDDC.SV.W.0060.000000T0000Z-050525T0530Z/ MORTON KS- 1158 PM CDT TUE MAY 24 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES FOR MORTON COUNTY UNTIL 1230 AM CDT(1130 PM MDT)... AT 1155 PM CDT(1055 PM MDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO ONE INCH SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 5 MILES NORTHWEST OF ELKHART...AND MOVING SOUTHEAST AT 35 MPH. * LOCATIONS IMPACTED INCLUDE... RURAL AREAS OF MORTON COUNTY... ELKHART... WILBURTON... ROLLA... REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM CDT WEDNESDAY MORNING(200 AM MDT WEDNESDAY MORNING) FOR SOUTHWESTERN KANSAS. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 500 AM CDT WEDNESDAY MORNING(400 AM MDT WEDNESDAY MORNING) FOR SOUTHWESTERN KANSAS. LAT...LON 3730 10204 3700 10203 3701 10158 3728 10157 $$ KRUSE
000 WWUS53 KDDC 250521 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 1219 AM CDT WED MAY 25 2005 KSC129-250530- /O.CON.KDDC.SV.W.0060.000000T0000Z-050525T0530Z/ MORTON KS- 1219 AM CDT WED MAY 25 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES FOR MORTON COUNTY UNTIL 1230 AM CDT(1130 PM MDT)... AT 1214 AM CDT(1114 PM MDT)...A SEVERE THUNDERSTORM WAS DETECTED CAPABLE OF PRODUCING UP TO ONE INCH SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 2 MILES EAST OF ELKHART...AND MOVING SOUTHEAST AT 35 MPH. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM CDT WEDNESDAY MORNING(200 AM MDT WEDNESDAY MORNING) FOR SOUTHWESTERN KANSAS. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 500 AM CDT WEDNESDAY MORNING(400 AM MDT WEDNESDAY MORNING) FOR SOUTHWESTERN KANSAS. LAT...LON 3730 10204 3700 10203 3701 10158 3728 10157 $$ KRUSE
000 WWUS53 KDDC 250531 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 1228 AM CDT WED MAY 25 2005 KSC129-250538- /O.EXP.KDDC.SV.W.0060.000000T0000Z-050525T0530Z/ MORTON KS- 1228 AM CDT WED MAY 25 2005 ...THE SEVERE THUNDERSTORM WARNING FOR MORTON COUNTY WILL EXPIRE AT 1230 AM CDT(1130 PM MDT)... AT 1224 AM CDT(1124 PM MDT)...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. AT MIDNIGHT MORTON COUNTY SHERIFF REPORTED QUARTER SIZE HAIL 2 MILES EAST OF RICHFIELD. LAT...LON 3730 10204 3700 10203 3701 10158 3728 10157 $$ KRUSE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:30 PM CDT, 8 hours 15 minutes earlier.
Area forecast discussion, May 24, 3:30 PM CDT, 8 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 330 PM CDT TUE MAY 24 2005 .DISCUSSION... DAYS 1-2... FOR THIS FORECAST THE GREATEST CONCERN IS FOR THE FORECAST MCS TONIGHT. THE DIAGNOSTICS CONTINUE TO SHOW A SYNOPTIC SCALE PATTERN WITH A HEALTHY SHORT WAVE TROUGH NOW MOVING ACROSS THE NORTHERN ROCKIES AND AN UPPER RIDGE ACROSS THE DESERT SOUTHWEST. THE REMAINING NORTHWEST FLOW BAROCLINIC ZONE ACROSS KANSAS LOOKS SET TO HOST ANOTHER MCS AGAIN TONIGHT AND THIS TIME A BIT FARTHER WEST. MODEL MASS FIELDS AND MOISTURE FIELDS APPEAR REASONABLY WELL INITIALIZED FROM THE MORNING ANALYSES AND GIVEN THE MESOETAS PERFORMANCE THE PAST FEW RUNS ILL GLADLY FOLLOW ITS LEAD. THE SCENARIO THEN IS FOR AN MCS TO DEVELOP OVER NORTHWEST KANSAS AND BLAST SOUTH ACROSS THE WESTERN HALF OF MY FORECAST AREA. SOUNDING PARAMETERS INDICATE THIS WILL BE LARGELY A WIND AND RAIN MACHINE SIMILAR TO LAST NIGHTS MCS AND HAVE WORDED EVERYTHING ACCORDINGLY. IT SHOULD BE IN THE PANHANDLES BY SUNRISE. WITH ITS FARTHER WEST LOCATION AND RAPID MOVEMENT THE LOCAL CONSENSUS IS THAT ANY WATER PROBLEMS WOULD BE RARE AND THUS NO HYDROLOGICAL PRODUCTS WILL BE ISSUED. AFTER THE MCS PASSES, THE SYNOPTIC SCALE BAROCLINIC ZONE NOW OVER THE NORTHWEST QUADRANT OF THE CONUS DRIVES SLOWLY SOUTHEAST ACROSS THE PLAINS WITH A COLD FRONT WORKING ITS WAY THROUGH THE FORECAST AREA DURING THE DAY TOMORROW. THAT FRONT WILL BRING ANOTHER BUT MUCH SMALLER CHANCE FOR SOME CONVECTION ALONG ITS LEADING EDGE. ONCE THE FRONT HAS PASSED, THE BOUNDARY LAYER RETURNS TO A STRONGER EASTERLY WIND COMPONENT WITH A FAIR AMOUNT OF WARM AIR ADVECTION ABOVE THE FRONT PRODUCING WIDESPREAD ISENTROPIC LIFT AND SOME CHANCES FOR MOSTLY LIGHT RAIN THROUGH THURSDAY. FOR TEMPERATURES, HAVE COOLED THE HIGHS A BIT FOR CLOUDS AND RAIN ON THURSDAY BUT CHANGED VERY LITTLE ELSE. DAYS 3-7... ALTHOUGH MODELS STILL STRUGGLING WITH OUR EASTERN PACIFIC SYSTEM THIS WEEKEND, ALL ARE IN GENERALLY GOOD AGREEMENT WITH NW FLOW CONTINUING THROUGH THE WEEKEND. ALSO MODELS IN FAIR AGREEMENT WITH HIGH PRESSURE BUILDING INTO THE CNTL PLAINS THURS-FRIDAY BEHIND OUR FRONT MID WEEK. AFTER THIS FOR THE WEEKEND SE FLOW RETURNING MOISTURE TO THE WESTERN HIGH PLAINS. WILL THEREFORE GO WITH A BREAK IN THE PCPN ACTION FOR THURSDAY/FRIDAY FOLLOWED BY AT LEAST CLIMO NOCTURNAL POPS FOR THE WEEKEND-EARLY NEXT WEEK. ENSEMBLES OFFERING LITTLE CONFIDENCE BOOST AS CDC/NCEP SHOWING DIFFERING SOLUTIONS OF OUR PACIFIC SYSTEM MOVING EASTWARD INTO THE WRN CONUS. HAVE THEREFORE LEFT TEMPS AND PCPN NEAR NORMAL IN THE 8-10DAY OUTLOOK. && .PRELIMINARY POINT TEMPS/POPS... DDC 59 73 54 69 / 100 20 40 30 GCK 58 73 53 68 / 100 30 30 20 EHA 58 74 54 72 / 90 30 40 30 LBL 60 75 54 72 / 100 30 40 30 HYS 60 69 53 68 / 05 30 10 10 P28 63 73 56 70 / 10 30 40 30 && .DDC WATCHES/WARNINGS/ADVISORIES... .KS...NONE. && JOHNSON/BURGERT
Hazardous weather outlook, May 24, 9:53 AM CDT, 13 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 953 AM CDT TUE MAY 24 2005 KSZ030-031-043>046-061>066-074>081-084>090-251000- BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON- HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT- RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO- 953 AM CDT (853 AM MDT) TUE MAY 24 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT BY EARLY THIS AFTERNOON THUNDERSTORMS WILL BEGIN DEVELOPING IN EXTREME NORTHEAST COLORADO. AT FIRST THESE STORMS WILL BE DISCRETE IN NATURE AND PRODUCE SOME HAIL AND STRONG WINDS. AS THEY MOVE SOUTH SOUTHEAST ON THE UPPER LEVEL WINDS, THEY WILL ENCOUNTER A DEEP LAYER OF VERY WARM, VERY MOIST AND VERY UNSTABLE AIR OVER NORTHWEST KANSAS AND QUICKLY FORM INTO A HUGE CLUSTER OF STRONG TO SEVERE THUNDERSTORMS. BY ABOUT 10 PM CDT TONIGHT AN ARC OF SEVERE THUNDERSTORMS SHOULD EXTEND FROM AROUND HILL CITY TO TRIBUNE AND WILL BE MOVING SOUTH SOUTHEAST AT AROUND 40 MPH. IT WILL REACH A LACROSSE TO DODGE CITY AND ULYSSES LINE BY AROUND 1 AM CDT AND MOVE OFF INTO OKLAHOMA BY AROUND 4 AM CDT. THIS COMPLEX OF THUNDERSTORMS WILL MAINLY PRODUCE DAMAGING WINDS FROM 60 TO 80 MPH AS WELL AS TORRENTIAL RAINS. SOME URBAN AREAS AND SMALL STREAMS MAY EXPERIENCE FLOODING FOR A FEW HOURS AS THE STORM PASSES QUICKLY THROUGH. IT MAY BE NECESSARY TO ISSUE A FLOOD WATCH FOR FLASH FLOODING LATER TODAY FOR THIS SITUATION. PRESENTLY IT LOOKS AS IF RAINFALL AMOUNTS WILL GENERALLY BE IN THE 1 TO 1.5 INCH RANGE WITH A FEW LOCATIONS GETTING AS MUCH AS 2 TO 3 INCHES OF RAIN OVERNIGHT. THE RAIN WILL COME OVER ABOUT A 1 TO 2 HOUR PERIOD MAKING IT DIFFICULT FOR DRAINAGE SYSTEMS TO KEEP UP WITH IT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ON WEDNESDAY, A COLD FRONT WILL MOVE RAPIDLY SOUTH ACROSS THE AREA BRINGING ANOTHER BAND OF THUNDERSTORMS WEDNESDAY AFTERNOON THOUGH PROBABLY NOT AS INTENSE AS THOSE FOR TUESDAY NIGHT. AFTER THAT WIDESPREAD RAIN AND SHOWERS WILL LINGER BEHIND THE COLD FRONT ALL THE WAY INTO THURSDAY AFTERNOON. .SPOTTER ACTIVATION STATEMENT... SPOTTERS WILL BE NEEDED TONIGHT. JOHNSON
In the hours before
Special weather statement, May 24, 8:55 PM CDT, 2 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
855 PM CDT TUE MAY 24 2005
KSZ030-031-043>046-061>066-074>081-084>090-250800-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
855 PM CDT (755 PM MDT) TUE MAY 24 2005
...SEVERE THUNDERSTORM WATCH #327 IN EFFECT UNTIL 3 AM CDT/2 AM
MDT...
THE NWS STORM PREDICTION CENTER HAS ISSUED A
SEVERE THUNDERSTORM WATCH FOR PORTIONS OF
WEST CENTRAL AND SOUTHWESTERN KANSAS
EFFECTIVE THIS TUESDAY NIGHT AND WEDNESDAY MORNING FROM 845 PM UNTIL
3 AM CDT/2 AM MDT.
HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70
MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.
THE WATCH IS IN EFFECT FOR THE FOLLOWING COUNTIES IN WEST CENTRAL
AND SOUTHWESTERN KANSAS:
SCOTT...LANE...NESS...TREGO...ELLIS...RUSH...HAMILTON...KEARNEY...
FINNEY...HODGEMAN...PAWNEE...STANTON...GRANT...HASKELL...GRAY...
FORD...EDWARDS...STAFFORD...KIOWA...PRATT...MORTON...STEVENS...
SEWARD...MEADE...CLARK...COMANCHE...BARBER.
REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES.
THIS WATCH REPLACES THE PREVIOUS WATCH #326 WHICH WAS IN EFFECT
UNTIL MIDNIGHT CDT FOR SCOTT, LANE, NESS, AND TREGO COUNTIES.
LACYLocal storm report, May 24, 10:10 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1010 PM CDT TUE MAY 24 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0954 PM TSTM WND GST 2 E COOLIDGE 38.04N 101.97W
05/24/2005 63 MPH HAMILTON KS DEPT OF HIGHWAYS
&&
RBURGERTLocal storm report, May 24, 10:21 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1021 PM CDT TUE MAY 24 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1013 PM TSTM WND GST SYRACUSE 37.98N 101.75W
05/24/2005 59 MPH HAMILTON KS BROADCAST MEDIA
MEASURED BY KSN WEATHERLAB STATION AT THE SYRACUSE HIGH
SCHOOL.
&&
LACYThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 9:06 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 54 min |
| May 24, 9:29 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton | 61 min |
| May 24, 10:23 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Hamilton, Kearny | 67 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.